Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Too early to have begun treatment?
Jan 21, 2005

I tested HIV+ in December of 2003 following a severe conversion illness that was complicated by a syphilis co-infection. When first tested, my CD4 count was 256 and viral load was 298,000. By February 2004, my CD4 count had recovered to 586 and viral load had decreased to 112,000. However, because my doctor initially missed the syphilis co-infection, I was experiencing symptoms that we thought were attributable to the HIV infection (peripheral neuropathy, continued night sweats, sore throat, etc.) and decided to start ;medication. At my doctor's suggestion, I started anti-retrovirals in February 2004 to "knock down" my viral load. I started on Combivir/Norvir/Reyataz then later switched (due to heart related side effects from Reyataz) to Truvada/Norvir/Lexiva. I have had undetectable viral load since September and CD4 count of 550. I am 40 yrs old and tolerating the meds with very few side effects and have not had a problem with adherence to the once a day regimen. But my question is whether I should continue on the meds? I am worried that I rushed into the meds without ever finding out what my body is able to do on its own. Do you have any thoughts on whether or not I should stay on the meds? What are the pros and cons of stopping?

Thanks very much. This site is amazingly helpful.

Response from Dr. Pierone

Hello and thanks for posting.

You had early, but not immediate treatment for primary HIV infection. Much of the published literature on treatment of primary HIV infection uses a cutoff of three months after seroconversion to be included in the results. Although some of the studies were stricter and only included persons that were treated in the midst of converting (positive viral tests, negative antibodies). In the aggregate, these studies have shown mixed, but intriguing results. Some have suggested that prompt treatment might result in a lower viral set point, but others have not confirmed this finding. None of these trials were prospective and randomized (although these studies are underway). And of course, none have long-term outcomes since HAART has only been around since 1996.

Since we really don't know whether prompt treatment of HIV infection is right or wrong, we also don't know the best course of action for those that have begun early treatment. There are 3 choices as I see it. First, stop treatment and see what happens (what your immune system is able to do to control virus). Second, continue treatment (because it is working with few side effects). Third, consider participating in a study like SMART which will help us better understand how best to treat HIV infection.

If you stop treatment you may develop a "retroviral rebound" viral type illness (perhaps 10% risk). While off treatment the virus replicates and leads to progressive decline in CD4 cells and may limit the repertoire of immune responsiveness as a result of this decline. Also, you will be more likely to transmit the virus during sexual contact if a condom breaks.

If you continue treatment you have the expense and toxicity of medications. Norvir/Lexiva probably has more cardiovascular risk than Norvir/Reyataz based on the impact of these medications than cholesterol and insulin resistance and diabetes. These risks are not high in the short term, but are cumulative over many years. Another risk from treatment is the possibility of developing drug resistant virus. High level adherence can prevent this in most cases though and the regimen that you are on has a high barrier to development of resistance.

Best of luck to you.



Previous
Jumped VL count
Next
CD4 %

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement